Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 62, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 4, 2019, 9:22 AM CDT for Marion County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2019, 9:22 AM CDT (14:22 UTC)
- Expired
- Jul 4, 2019, 1:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Marion County, KS
The radar
The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 9:46 AM CDT | FLASH FLOOD | 4 N Durham, KS | MARION COUNTY EMERGENCY MANAGEMENT ADVISES WATER OVER HIGHWAY K-15 S OF 320TH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 2.4 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 646 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 1753 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
915
WGUS53 KICT 041422
FFWICT
KSC115-041815-
/O.NEW.KICT.FF.W.0062.190704T1422Z-190704T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
922 AM CDT Thu Jul 4 2019
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Northern Marion County in central Kansas...
* Until 115 PM CDT.
* At 921 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain has
already fallen in the last couple of hours with more on the way
this morning.
* Some locations that will experience flooding include...
Lincolnville, Ramona, Durham, Tampa, Lost Springs, Pilsen and
Marion Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3852 9693 3852 9682 3839 9682 3841 9736
3861 9737 3861 9693
$$
LAWSON2 follow-up statements
283
WGUS73 KICT 041541
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
1041 AM CDT Thu Jul 4 2019
KSC115-041815-
/O.CON.KICT.FF.W.0062.000000T0000Z-190704T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion KS-
1041 AM CDT Thu Jul 4 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR
NORTHERN MARION COUNTY...
At 1039 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimates up to 4 inches of
rain has already fallen in the last few hours. Flash flooding is
ongoing across the warned area.
Some locations that will experience flooding include...
Lincolnville, Ramona, Durham, Tampa, Lost Springs, Pilsen and Marion
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3852 9693 3852 9682 3839 9682 3841 9736
3861 9737 3861 9693
$$
LAWSON671
WGUS73 KICT 041807
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
107 PM CDT Thu Jul 4 2019
KSC115-041816-
/O.EXP.KICT.FF.W.0062.000000T0000Z-190704T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion KS-
107 PM CDT Thu Jul 4 2019
...THE FLASH FLOOD WARNING FOR NORTHERN MARION COUNTY WILL EXPIRE AT
115 PM CDT...
The heavy rain has ended. However, water covered roads will still
be likely across Marion county. So be sure to use caution when
traveling today and tonight. Do not drive across water covered
roads!
LAT...LON 3852 9693 3852 9682 3839 9682 3841 9736
3861 9737 3861 9693
$$
LAWSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:49 AM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 4, 6:49 AM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Wichita KS 649 AM CDT Thu Jul 4 2019 .SHORT TERM...(Today through Friday night) Issued at 404 AM CDT Thu Jul 4 2019 Overnight convection is expected to linger through much of the morning in portions of east central to southeast KS. Some hi-res CAMS suggest this convection persists into the afternoon in far southeast Kansas. The rest of the CWA should have a period of dry weather for the daytime hours today and into the first part of the evening. Can't rule out a stray shower/storm given portions of the CWA will be weakly capped through the daylight hours. Cooled temps slightly tomorrow across southeast Kansas due to expected increased cloud cover from lingering convection. Expect temps in the upper 80s to low 90s. There remains to be some uncertainties in timing of convection tonight. Convection should slowly develop along a gradient of strong moisture advection and developing 850mb LLJ this evening. Initial thoughts is this convection should wait until late evening closer to 06z, to get in 4th of July festivities, however there is some support for an earlier start. At least the NAM indicates a PV wave moving approaching the CWA near central KS as early as 03z which may help support earlier initiation, and a few CAMS members have convection near central KS by 03z. Localized flooding will again be possible with training/or slow moving storms given PW's of 1.75-2 inches across the area. Not much change from the previous forecast for Friday convection. Timing and extent remains uncertain and will depend how the Thursday night convection materializes. A sfc low progged just the west of the CWA and sfc front expected to set up somewhere near central KS will be the focus for convection on Friday should the environment not be worked over from the previous night. .LONG TERM...(Saturday through Wednesday) Issued at 404 AM CDT Thu Jul 4 2019 A similar nocturnal convection pattern seems to be set up through the extended. A weak ridge will remain over the area with embedded subtle troughs with a meandering sfc boundary in the area that will continue to support pops in the forecast through the extended. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 646 AM CDT Thu Jul 4 2019 A large slow moving overnight MCS was impacting much of central and eastern Kansas early this morning. Pockets of MVFR/IFR can be expected, especially under the heavier bursts of rain. Eventually VFR is anticipated from west to east as the slow moving MCS departs the area. MVFR may linger into the afternoon hours at KCNU, although the primary impacts could remain just north of the terminal. Other storms may redevelop tonight across central and south central KS, with another round of heavy rain and MVFR/IFR cigs after 05-07Z. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 88 73 93 72 / 30 30 20 30 Hutchinson 90 72 93 71 / 30 30 20 30 Newton 88 73 91 71 / 50 30 20 30 ElDorado 85 73 90 72 / 70 30 20 20 Winfield-KWLD 87 73 92 73 / 30 20 10 30 Russell 94 71 93 69 / 10 20 30 40 Great Bend 93 71 94 69 / 10 10 30 40 Salina 91 73 92 71 / 30 30 30 40 McPherson 89 72 92 70 / 30 30 30 30 Coffeyville 87 73 90 73 / 30 20 10 20 Chanute 86 72 90 72 / 60 20 10 20 Iola 85 72 90 72 / 70 20 20 20 Parsons-KPPF 86 73 90 73 / 40 20 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KMB LONG TERM...KMB AVIATION...MWM
Hazardous weather outlook, Jul 4, 4:45 AM CDT, 4 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 445 AM CDT Thu Jul 4 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-050945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 445 AM CDT Thu Jul 4 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Ongoing storms across the area are producing heavy rainfall and localized flash flooding. Flash Flood warnings are in place, see local warnings for updates. The Smoky Hill River Near Mentor is in minor flood stage. See latest River Flood Warning for details. An isolated storm or two are possible today although best chances expected tonight. Storms may be strong to marginally severe. Localized flooding will be likely with slow moving storms. Heat indices near 100 degrees are possible across portions of central KS today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Several chances for storms throughout the period. Some storms may be strong to marginally severe. Heat indices near 100 degrees will be possible each day throughout the period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jul 4, 7:00 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
700 AM CDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 NE GYPSUM 38.73N 97.40W
07/04/2019 M4.70 INCH SALINE KS COCORAHS
&&
MWMLocal storm report, Jul 4, 7:12 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
712 AM CDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 AM HEAVY RAIN 5 SSE NEWTON 37.98N 97.31W
07/04/2019 M2.38 INCH HARVEY KS PUBLIC
&&
CDJLocal storm report, Jul 4, 7:15 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
715 AM CDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM HEAVY RAIN 10 N NEWTON 38.19N 97.34W
07/04/2019 E3.99 INCH MARION KS COCORAHS
&&
MWMLocal storm report, Jul 4, 7:25 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
725 AM CDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM HEAVY RAIN 4 NW HILLSBORO 38.39N 97.25W
07/04/2019 E5.00 INCH MARION KS COCORAHS
&&
MWMLocal storm report, Jul 4, 7:27 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
727 AM CDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM HEAVY RAIN 8 ENE GYPSUM 38.75N 97.29W
07/04/2019 M4.40 INCH DICKINSON KS COCORAHS
&&
MWMLocal storm report, Jul 4, 9:20 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
920 AM CDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 AM FLOOD TAMPA 38.55N 97.15W
07/04/2019 MARION KS FIRE DEPT/RESCUE
SEVERAL ROADS EXPERIENCING HIGH WATER DUE TO HEAVY
RAINFALL.
&&
CDJThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 1:45 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 45 min |
| Jul 4, 1:56 AM CDT | Flash Flood Warning | ICT | Saline | 4 hr |
| Jul 4, 2:11 AM CDT | Special Weather Statement | ICT | McPherson | 34 min |
| Jul 4, 4:13 AM CDT | Flash Flood Warning | ICT | McPherson, Marion | 4 hr |
| Jul 4, 4:14 AM CDT | River Flood Warning | ICT | McPherson, Saline | 28 hr |
| Jul 4, 5:58 AM CDT | Areal Flood Warning | ICT | McPherson, Marion, Saline | 5 days |
| Jul 4, 8:21 AM CDT | Areal Flood Warning | ICT | Chase, Marion | 53 hr |
| Jul 4, 10:34 AM CDT | Flash Flood Warning | ICT | Saline | 8 hr |
| Jul 4, 10:44 AM CDT | River Flood Warning | ICT | Saline | 22 hr |
| Jul 4, 1:53 PM CDT | Flash Flood Warning | ICT | Marion | 4 hr |
| Jul 4, 4:00 PM CDT | River Flood Warning | ICT | Marion | 60 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.